Profinite Monads, Profinite Equations, and Reiterman’s Theorem

  • Liang-Ting Chen
  • Jiří Adámek
  • Stefan Milius
  • Henning Urbat
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9634)

Abstract

Profinite equations are an indispensable tool for the algebraic classification of formal languages. Reiterman’s theorem states that they precisely specify pseudovarieties, i.e. classes of finite algebras closed under finite products, subalgebras and quotients. In this paper Reiterman’s theorem is generalised to finite Eilenberg-Moore algebras for a monad \(\mathbf {T}\) on a variety \(\mathscr {D}\) of (ordered) algebras: a class of finite \(\mathbf {T}\)-algebras is a pseudovariety iff it is presentable by profinite (in-)equations. As an application, quasivarieties of finite algebras are shown to be presentable by profinite implications. Other examples include finite ordered algebras, finite categories, finite \(\infty \)-monoids, etc.

References

  1. 1.
    Adámek, J., Milius, S., Myers, R.S.R., Urbat, H.: Generalized Eilenberg theorem I: local varieties of languages. In: Muscholl, A. (ed.) FOSSACS 2014 (ETAPS). LNCS, vol. 8412, pp. 366–380. Springer, Heidelberg (2014)CrossRefGoogle Scholar
  2. 2.
    Adámek, J., Milius, S., Urbat, H.: Syntactic monoids in a category. In: Moss, L.S., Sobocinski, P. (eds.) Proceedings of CALCO 2015 (2015)Google Scholar
  3. 3.
    Adámek, J., Myers, R.S.R., Urbat, H., Milius, S.: Varieties of languages in a category. In: Proceedings LICS 2015. IEEE (2015)Google Scholar
  4. 4.
    Adámek, J., Rosický, J.: Locally Presentable and Accessible Categories. Cambridge University Press, Cambridge (1994)CrossRefMATHGoogle Scholar
  5. 5.
    Almeida, J.: On pseudovarieties, varieties of languages, filters of congruences, pseudoidentities and related topics. Algebra Universalis 27(3), 333–350 (1990)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Banaschewski, B.: The Birkhoff theorem for varieties of finite algebras. Algebra Universalis 17(1), 360–368 (1983)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Barr, M.: HSP subcategories of Eilenberg-Moore algebras. Theory Appl. Categ. 10(18), 461–468 (2002)MathSciNetMATHGoogle Scholar
  8. 8.
    Bloom, S.L.: Varieties of ordered algebras. J. Comput. Syst. Sci. 13(2), 200–212 (1976)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Bojańczyk, M.: Recognisable languages over monads. In: Potapov, I. (ed.) DLT 2015. LNCS, vol. 9168, pp. 1–13. Springer, Heidelberg (2015). Full version: http://arxiv.org/abs/1502.04898 CrossRefGoogle Scholar
  10. 10.
    Chen, L.T., Urbat, H.: A fibrational approach to automata theory. In: Moss, L.S., Sobocinski, P. (eds.) Proceedings of CALCO 2015 (2015)Google Scholar
  11. 11.
    Eilenberg, S.: Automata, Languages, and Machines, vol. 2. Academic Press, New York (1976)MATHGoogle Scholar
  12. 12.
    Gehrke, M., Grigorieff, S., Pin, J.É.: Duality and equational theory of regular languages. In: Aceto, L., Damgård, I., Goldberg, L.A., Halldórsson, M.M., Ingólfsdóttir, A., Walukiewicz, I. (eds.) ICALP 2008, Part II. LNCS, vol. 5126, pp. 246–257. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  13. 13.
    Isbell, J.R.: Subobjects, Adequacy, Completeness and Categories of Algebras. Instytut Matematyczny Polskiej Akademi Nauk, Warsaw (1964)MATHGoogle Scholar
  14. 14.
    Johnstone, P.T.: Stone Spaces. Cambridge University Press, Cambridge (1982)MATHGoogle Scholar
  15. 15.
    Jones, P.R.: Profinite categories, implicit operations and pseudovarieties of categories. J. Pure Appl. Algebr. 109(1), 61–95 (1996)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Kennison, J.F., Gildenhuys, D.: Equational completion, model induced triples and pro-objects. J. Pure Appl. Algebr. 1(4), 317–346 (1971)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Linton, F.E.J.: An outline of functorial semantics. In: Eckmann, B. (ed.) Seminor on Triples and Categorical Homology Theory. LNM, vol. 80, pp. 7–52. Springer, Heidelberg (1969)CrossRefGoogle Scholar
  18. 18.
    Lane, S.M.: Categories for the Working Mathematician, 2nd edn. Springer, New York (1998)MATHGoogle Scholar
  19. 19.
    Pin, J.E.: A variety theorem without complementation. Russ. Math. (Izvestija vuzov.Matematika) 39, 80–90 (1995)MathSciNetGoogle Scholar
  20. 20.
    Pin, J.E., Weil, P.: A Reiterman theorem for pseudovarieties of finite first-order structures. Algebra Universalis 35, 577–595 (1996)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Polák, L.: Syntactic semiring of a language. In: Sgall, J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136, p. 611. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  22. 22.
    Priestley, H.A.: Ordered topological spaces and the representation of distributive lattices. Proc. London Math. Soc. 3(3), 507 (1972)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Reiterman, J.: The Birkhoff theorem for finite algebras. Algebra Universalis 14(1), 1–10 (1982)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Reutenauer, C.: Séries formelles et algèbres syntactiques. J. Algebra 66, 448–483 (1980)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Ribes, L., Zalesskii, P.: Profinite Groups. A Series of Modern Surveys in Mathematics. Springer, Berlin (2010)CrossRefMATHGoogle Scholar
  26. 26.
    Schützenberger, M.P.: On finite monoids having only trivial subgroups. Inf. Control 8, 190–194 (1965)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Wilke, T.: An Eilenberg theorem for infinity-languages. In: Proceedings of ICALP 1991, pp. 588–599 (1991)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Liang-Ting Chen
    • 1
  • Jiří Adámek
    • 1
  • Stefan Milius
    • 2
  • Henning Urbat
    • 1
  1. 1.Institut für Theoretische InformatikTechnische Universität BraunschweigBraunschweigGermany
  2. 2.Lehrstuhl für Theoretische InformatikFriedrich-Alexander Universität Erlangen-NürnbergErlangenGermany

Personalised recommendations